Michigan, 2005

Damaging Winds in Michigan, July 20, 2005

July 20, 2005 · NWS GRR · 6 events in 6 counties and zones

Severe thunderstorms produced numerous reports of wind damage including downed trees and power lines across southern lower Michigan. The most significant severe weather report was received from Wayland in Allegan county, where a roof was blown off a building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms produced numerous reports of wind damage including downed trees and power lines across southern lower Michigan. The most significant severe weather report was received from Wayland in Allegan county, where a roof was blown off a building. The wind blew into the building through an open service door and the roof was then torn off. No injuries occurred as a result of this incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 20, 2:50 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 20, 2:50 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUL 20 2005

.SHORT TERM...
PRIMARY FORECAST CHALLENGES IN THE NEAR TERM ARE FOR THE EVOLUTION
OF THE CONVECTION TONIGHT AND INTO THURSDAY...AND CHANCE FOR MORE
CONVECTION FRIDAY OR FRIDAY NIGHT. FOR TONIGHT...ONGOING LINE OF
STORMS SHOULD BE TRAVERSING THE FORECAST AREA...WITH BEST COVERAGE
AND STRONGER STORMS ACROSS THE SOUTHERN FORECAST AREA WHERE BETTER
MOISTURE AND INSTABILITY EXIST. STORMS WILL DIMINISH OVERNIGHT AND
WILL TAPER POPS OFF TO CHANCE AFTER MIDNIGHT...PERSISTING THROUGH
THURSDAY MORNING ACROSS THE SOUTH. WILL END POPS LATE THURSDAY
AFTERNOON PER THE PREVIOUS FORECAST...BUT THIS WILL NEED TO BE
WATCHED AS MODELS WANT TO KEEP THREAT OF SOME CONVECTION GOING
ACROSS THE SOUTHERN CWA INTO THE EVENING. MAX TEMPS ON THURSDAY WILL
DEPEND ON THE EXTENT OF CLOUDS AND PRECIP AND FOR NOW WILL GO CLOSE
TO OR SLIGHTLY BELOW MAV GUIDANCE.

NEXT THREAT OF CONVECTION IS ON FRIDAY AFTERNOON OR EVENING AS
ANOTHER SHORTWAVE TROUGH APPROACHES...WITH SIMILAR SYNOPTIC SET UP
TO TODAY. STILL SOME UNCERTAINTY ON THE LOCATION AND COVERAGE OF
CONVECTION AND IT IS STILL POSSIBLE THAT THESE PERIODS WILL END UP
DRY ACROSS SOUTHWEST LOWER MICHIGAN. GOING FORECAST IS DRY FOR
FRIDAY AND FRIDAY NIGHT AND THERE IS NOT ENOUGH CONFIDENCE TO ADD
POPS AT THIS POINT...BUT POPS WILL BE NEEDED IF MODEL TRENDS
CONTINUE IN THEIR CURRENT DIRECTION. ONCE AGAIN MAX TEMPS ON FRIDAY
WILL DEPEND ON CLOUDS AND CONVECTION SO WILL STAY CLOSE TO GUIDANCE.

.LONG TERM...
TRENDS IN MEDIUM RANGE GUIDANCE SUGGEST AN INCREASING THREAT OF
SCATTERED SHOWERS AND STORMS BEGINNING SATURDAY NIGHT WITH THE HELP
OF THE LLJ. SHOWERS AND STORMS WILL LINGER ON SUNDAY AS THE LOW
PRESSURE SYSTEM MOVES THROUGH OUR REGION. AFTER THAT IT APPEARS THE
BOUNDARY IS GOING TO GET HUNG UP NEAR OR JUST SOUTH OF OUR AREA
EARLY NEXT WEEK AS A COUPLE MORE LOW PRESSURE SYSTEMS DEVELOP OFF TO
OUR WEST AND MOVE IN OUR DIRECTION. BEING IN SUCH CLOSE PROXIMITY TO
THE BOUNDARY SEPARATING COOLER DRIER AIR TO OUR NORTH FROM VERY
HUMID AIR TO OUR SOUTH WE BELIEVE CONVECTION IS POSSIBLE MONDAY
THROUGH TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO LAURENS
Hazardous weather outlook, Jul 20, 2:02 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED JUL 20 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-211030-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
302 PM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL BE AFFECTING AREAS FROM LUDINGTON TO
SOUTH HAVEN THIS AFTERNOON AND WILL SPREAD EAST TOWARDS LANSING AND
JACKSON BY EARLY EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SOUTH AND WEST OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO BATTLE
CREEK. THE PRIMARY THREAT FROM THESES STORMS WILL BE HIGH
WINDS...LARGE HAIL AND LOCAL FLOODING DUE TO TORRENTIAL RAINFALL.

THE STORMS WILL BE MOVING FROM WEST TO EAST AT ABOUT 30 MPH.

THE HIGH WINDS WITH THE LINE OF STORMS OVER LAKE MICHIGAN MAY
PRODUCE RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE LATE THIS
AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SHOULD EXIT LOWER MICHIGAN EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED ON THURSDAY...BUT LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM STORMS
EARLY THURSDAY MORNING.

A COLD FRONT WILL BRING ANOTHER THREAT OF STRONG TO SEVERE STORMS
SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING.

WDM OSTUNO

The radar

The Grand Rapids radar (KGRR), 92 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
July 20, 3:29 PM EST to 3:30 PM EST
Where
Van Buren County, Hartford
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -86.167

Thunderstorm Wind, Allegan

When
July 20, 3:48 PM EST
Where
Allegan County, Wayland
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -85.633

Thunderstorm Wind, Kalamazoo

When
July 20, 4:00 PM EST
Where
Kalamazoo County, Schoolcraft
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -85.633

Thunderstorm Wind, Barry

When
July 20, 4:09 PM EST
Where
Barry County, Orangeville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -85.517

Thunderstorm Wind, Eaton

When
July 20, 4:28 PM EST
Where
Eaton County, Bellevue
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.450, -85.017

Thunderstorm Wind, Calhoun

When
July 20, 4:40 PM EST
Where
Calhoun County, Pennfield
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -85.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470887, 5470888, 5470889, 5470890, 5470891, 5470892.